The two most common symptoms of Lamictal® overdose are loss of muscle coordination and uncontrollable eye movements, though skin reaction and loss of consciousness have also been reported. In most cases these symptoms will go away on their own once the body has processed the drug and flushed it out, but a lot of this depends on how much was ingested. Overdoses have been linked to comas and even death. Pregnant women are often at particular risk of overdosing since their bodies will absorb the drug at a different rate on account of the growing fetus. Not a lot is known about the effects of Lamictal® on unborn children, but most medical providers recommend that pregnant women not take this drug.
Loss of Muscle Coordination
Lamictal®, also sometimes known by the more generic name “lamotrigine,” is typically prescribed for seizure patients and people suffering from bipolar disorder. When used properly it can be very effective for calming the muscle spasms and convulsions that accompany most epileptic episodes. Taken in excess, though, this benefit can turn harmful and can actually cause a person to lose control of their muscle function entirely.
The loss of muscle coordination is known medically as ataxia. It typically affects the major muscles of the legs, hands, mouth, eyes, and throat, though almost any part of the body can be impacted. Muscle coordination is needed to do most anything, including walking, talking, and swallowing. The longer someone loses these functions, the scarier and more serious the consequences can be.
It’s important to distinguish feelings of clumsiness and weakness, which are common side effects of the drug, from true overdose symptoms. In most cases, the loss of coordination due to an overdose is very pronounced and is typically more than a mere inconvenience. People in this category may find that their muscles simply don’t respond when they want, resulting in paralysis or extremely delayed movements. Difficulty breathing is also common.
Rapid Eye Movement
Spontaneous eye movement, or nystagmus, can be another symptom of a Lamictal® overdose. When this happens, one or both eyes twitch uncontrollably. People usually experience blurred vision as a result. Sometimes this is very short-lived, but it can last for hours or even days depending on the severity of the overdose. Blurred vision can make it difficult if not impossible to perform basic functions like walking, driving, and operating machinery. In most cases vision will ultimately come back to normal, but not always; in extreme instances, patients suffer permanent vision loss.
Some people may also see a raised rash when they have too much Lamictal® in their bloodstream. This reaction is most common in people with fair, sensitive skin, though it can impact anyone. Rashes tend to be itchy and the skin can remain swollen for several days.
Loss of Consciousness, Coma, and Death
People sometimes also faint or temporarily lose consciousness, and severe Lamictal® overdose can result in coma and even death. If emergency responders or healthcare practitioners know that a person has taken lamotrigine-containing compounds before losing consciousness they are often able to save the person’s life by flushing the bloodstream or injecting other drugs that can reverse Lamictal®’s effects. A lot depends on how much the person took and how much time has elapsed. The sooner someone gets treatment, the more likely he or she is to make a full recovery.
Considerations for Pregnant Women
Women who are pregnant often have to use extra caution when taking any drugs, Lamictal® included. Not only is it usually easier for pregnant women to overdose, there is also a risk that the fetus itself could receive some of the medication’s effects. Full-strength Lamictal® is not generally approved for children, particularly not unborn children whose major bodily organs are still forming. Symptoms of overdose in these cases often manifest as birth defects, developmental delays, and fetal death.
Drug Interaction Precautions
There are certain medications that can affect the absorption of Lamictal®. Drugs containing valporic acid are a key example. This compound is also used in the treatment of both epilepsy and mood disorders, but people should not usually take the two together since doing so can intensify the risks without necessarily improving treatment. Overdose is often more likely when drugs are combined because people are more easily confused about dosing, and may not be able to tell when the medication is actually working.
Estrogen-based hormone replacement therapies, on the other hand, often have the potential to reduce the effects of Lamictal®. This doesn’t necessarily reduce the risk of overdose, though it may make it more unlikely. Hormone therapies are typically prescribed to women who are post-menopausal or those who present with an estrogen deficiency. As a matter of safety, people should discuss all potential medication interactions with the prescribing healthcare professional before beginning any new regimen.